Alert archive / California / Gale Watches in 2011

Gale Watch 4, NWS Los Angeles, CA

February 17, 2011

NWS Los Angeles, CA issued this gale watch at Feb 17, 2011, 9:31 AM PST. It took effect at Feb 18, 2011, 3:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 9:31 AM PST (17:31 UTC)
In effect from
Feb 18, 2011, 3:00 AM PST
Expired
Feb 17, 2011, 5:04 PM PST
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at Feb 17, 4:00 AM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 4:00 AM PST, 5 hours 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST THU FEB 17 2011

.SYNOPSIS...

IT WILL BE MOSTLY SUNNY AND COOL THROUGH EARLY AFTERNOON...CLOUDS
WILL INCREASE THIS AFTERNOON AND THERE WILL BE A SLIGHT CHANCE OF
RAIN ACROSS THE CENTRAL COAST DURING THE AFTERNOON. THE NEXT COLD
FRONT IS FORECAST TO MOVE IN TONIGHT...WITH A CHANCE OF
THUNDERSTORMS AND MOUNTAIN SNOW FRIDAY NIGHT AND SATURDAY. SUNDAY
AND MONDAY LOOK TO BE MOSTLY DRY. THE TEMPERATURES WILL BE WELL
BELOW SEASONAL NORMALS THROUGH THE PERIOD.

&&

.SHORT TERM (TODAY-SAT)...
TODAYS FRONT IS LONG GONE AND ITS PARTLY CLOUDY EVERYWHERE EXCEPT
FOR THE CENTRAL COAST WHERE IT IS CLOUDS AND A FEW SHOWERS ARE
ROAMING ABOUT. IT WILL REMAIN PARTLY CLOUDY SOUTH OF POINT
CONCEPTION TODAY WITH COOL MAX TEMPS 8 TO 12 DEGREES BELOW NORMAL.
CLOUDS WILL INCREASE NORTH OF POINT CONCEPTION AND THERE WILL BE
SLIGHT CHC OF LIGHT RAIN.

A SLOW MOVING FRONT WILL SAG SOUTHWARD OVERNIGHT. NOT MUCH WILL BE
GOING ON SOUTH OF POINT CONCEPTION IT WILL BE CHILLY UNDER PARTLY
CLOUDY SKIES. BUT NORTH OF POINT CONCEPTION IT WILL TURN CLOUDY AND
RAIN WILL SPREAD ACROSS THE AREA. AHEAD OF THE FRONT WINDS WILL
INCREASE AND THERE WILL BE ADVISORY LEVEL GUSTS ACROSS THE CENTRAL
COAST AND THERE COULD BE DAMAGING WIND GUSTS ACROSS THE HIER TRRN.
WIND ADVISORIES AND HIGH WIND WATCHES COVER SLO AND SBA COUNTIES
STARTING AT MIDNIGHT.

THE FRONT WILL MOVE VERY SLOWLY FRIDAY AS THE FRONT TILTS MORE TO A
N/S ORIENTATION AS A STRONG JET DIGS DOWN ITS BACKSIDE. HEAVY RAIN
WILL TRAIN OVER THE CENTRAL COAST AND WARM FRONTAL RAIN WILL SET UP
OVER THE AREA SOUTH OF POINT CONCEPTION. THERE WILL BE STRONG
SOUTHERLY LOW LEVEL WINDS WITH THIS SYSTEM WHICH WILL LIKELY ENHANCE
PRECIPITATION AMOUNTS ON THE SOUTH FACING SLOPES. THIS WILL BE A
COLD SYSTEM WITH SNOW LEVELS STARTING OUT AROUND 5000 FEET (ALTHOUGH
THE FRONT RANGES MAY HAVE SIGNIFICANTLY HIGHER SNOW LEVELS DUE TO
THE SOUTH FLOW. WIND GUSTS TO 60 MPH ARE POSSIBLE AHEAD OF THE FRONT
AND BECAUSE THESE GUSTS WILL COMBINE WITH THE MOUNTAIN SNOW A WINTER
STORM WATCH HAS BEEN ISSUED FOR THE SBA/VTA/LA MTNS.

THE MDLS HAVE BEEN STRUGGLING MIGHTILY WITH THE TIMING OF THE
FRONTAL MOVEMENT THROUGH THE AREA. RIGHT NOW IT LOOKS LIKE THE FRONT
WILL MOVE THROUGH THE AREA FRIDAY NIGHT WITH A VERY NICE BURST OF
HEAVY RAIN. IT IS POSSIBLE THAT THE FRONT WILL MOVE THROUGH AS EARLY
AS FRIDAY EVENING OR AS LATE AS SATURDAY MORNING. THE FRONT WILL
ALSO BRING ENOUGH DYNAMICS TO WARRANT A SLIGHT CHANCE OF A TSTM.
SNOW LEVELS WILL DROP QUICKLY BEHIND THE FRONT TO BETWEEN 3500 AND
4000 FEET.

THE EVENT WILL WIND DOWN SATURDAY. SATURDAY MORNING WILL BE COLD AND
SHOWERY WITH A SLIGHT CHANCE OF A THUNDERSTORM. SCATTERED SHOWERS
WILL CONTINUE THROUGH THE AFTERNOON AS THE CORE OF THE UPPER LOW
MOVES INTO THE AREA.

WHEN ALL IS SAID AND DONE THIS FRIDAY AND SATURDAY STORM SHOULD
BRING 1 TO 3 INCHES OF RAIN TO THE COASTS AND VLYS AND 3 TO 6 INCHES
OF RAIN TO THE FOOTHILLS AND MTNS WITH LESSER AMOUNTS IN THE
INTERIOR AND DESERTS. AS FOR SNOWFALL PRELIMINARY FORECASTS CALL FOR
12 TO 24 INCHES OF SNOW ABOVE 5000 FEET...WITH 6 TO 12 INCHES ABOVE
4000 FEET. THESE AMOUNTS ARE HIGHLY DEPENDENT ON THE SPEED OF THE
COLD FRONT...IF THE FRONT MOVES FASTER THERE WILL BE LESSER AMOUNTS.
AGAIN THE STRONG SOUTH FLOW AHEAD OF THE FRONT COULD WREAK HAVOC
WITH THE SNOW LEVELS CREATING A SLOPING SNOW LEVEL GRADIENT WITH
HIGH SNOW LEVELS ACROSS THE SOUTH SLOPES AND RATHER LOW LEVELS IN
THE INTERIOR.

.LONG TERM (SUN-WED)...

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
WINTER STORM WATCH (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
GALE WATCH (SEE LAXMWWLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...RORKE
AVIATION...KAPLAN
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 17, 6:30 AM PST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
630 PM PST THU FEB 17 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-181400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
630 PM PST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN WILL BECOME LIKELY ACROSS THE CENTRAL COAST THIS AFTERNOON.
WINDS WILL INCREASE TO ADVISORY LEVELS ACROSS THE CENTRAL COAST.
DANGEROUS SURF WILL PLAGUE THE BEACHES.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HIGH SURF AND STRONG RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF
THE CENTRAL COAST AND WEST FACING BEACHES OF VENTURA COUNTY.
A STRONGER STORM SYSTEM IS EXPECTED TO AFFECT THE REGION THURSDAY
NIGHT THROUGH SATURDAY...BRINGING THE POTENTIAL FOR PERIODS OF HEAVY
RAIN...SIGNIFICANT MOUNTAIN SNOW...AND STRONG WINDS. IN ADDITION...
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS WHICH COULD PRODUCE
BRIEF HEAVY DOWNPOURS...HAIL...STRONG WINDS...AND DANGEROUS
LIGHTNING. IN ADDITION...THERE IS THE POTENTIAL FOR WATERSPOUTS AND
ISOLATED SMALL TORNADOS FRIDAY NIGHT INTO SATURDAY. SNOW LEVELS ARE
EXPECTED TO LOWER BY LATE FRIDAY NIGHT AND SATURDAY...WHICH  WILL
POTENTIALLY CREATE WINTER WEATHER HAZARDS BOTH THE TEJON AND SOLEDAD
PASSES.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:43 AM PSTWinter Storm WatchLOX11 hr
Feb 17, 3:47 AM PSTHigh Wind WatchLOXSanta Barbara11 hr
Feb 17, 3:47 AM PSTWind AdvisoryLOXLos Angeles, Santa Barbara47 hr
Feb 17, 9:31 AM PSTGale WarningLOX35 hr
Feb 17, 2:42 PM PSTWinter Storm WarningLOX43 hr

Nearby

Gale Watches in California, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.